Louisiana, 2014

Damaging Winds in Louisiana, July 18, 2014

July 18, 2014 · NWS LIX · 2 events in 2 counties and zones

A trough of low pressure produced scattered thunderstorms. A few of the storms produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A trough of low pressure produced scattered thunderstorms. A few of the storms produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 18, 9:31 AM CST, 51 minutes earlier.

Area forecast discussion, Jul 18, 9:31 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1031 AM CDT FRI JUL 18 2014

.UPDATE...
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE REST OF THE FLORIDA
PARISHES AND SOUTH CENTRAL MISSISSIPPI TODAY. THE WATCH CAPTURES
THE REST OF THE NORTHSHORE ZONES...PEARL RIVER COUNTY AND
COUNTIES WEST OF THE PEARL RIVER. THREE TO FIVE INCHES OF RAIN
HAVE ALREADY FALLEN OVER PARTS OF BATON ROUGE METRO AREA AND THIS
SWATH OF RAIN WILL SHIFT EAST THROUGH THE DAY. TRAINING OF
EMBEDDED STORMS WILL LIKELY YIELD A CONTINUOUS MODERATE RAIN
PERIOD TODAY. GENERAL RAINFALL TOTALS OF 3 TO 5 INCHES ARE
EXPECTED IN THE NEW WATCH AREA WITH LOCALLY HEAVIER AMOUNTS
POSSIBLE. 18

&&

DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT. MONITOR FOR FLASH FLOODING/HEAVY
             RAINFALL

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  84  70  87  71 /  90  60  60  40
BTR  84  73  88  73 /  90  60  60  40
ASD  86  72  88  74 /  80  60  60  40
MSY  87  75  88  76 /  80  60  60  40
GPT  87  75  88  74 /  70  50  60  40
PQL  86  72  88  73 /  70  50  60  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 6 PM FRIDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...NORTHERN
     TANGIPAHOA...POINTE COUPEE...SOUTHERN TANGIPAHOA...ST.
     HELENA...ST. JAMES...ST. TAMMANY...WASHINGTON...WEST BATON
     ROUGE...AND WEST FELICIANA.

GM...NONE.
MS...FLASH FLOOD WATCH UNTIL 6 PM FRIDAY FOR THE FOLLOWING ZONES:
     AMITE...PEARL RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...NONE.
&&
Hazardous weather outlook, Jul 18, 10:10 AM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1110 AM CDT FRI JUL 18 2014

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-190415-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1110 AM CDT FRI JUL 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT WILL BE MOVING NORTHWARD FROM THE GULF OF MEXICO...PROVIDING
A FOCUS FOR WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY THROUGH
SATURDAY. SOME STORMS MAY BE STRONG WITH THE PRIMARY THREAT BEING
STRONG GUSTY WINDS UP TO 50 MPH.

A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR PORTIONS OF SOUTHEAST
LOUISIANA INCLUDING METRO BATON ROUGE AND THE NORTHSHORE OF METRO
NEW ORLEANS AND FOR PORTIONS OF SOUTHWEST MISSISSIPPI INCLUDING
PEARL RIVER COUNTY. RAINFALL TOTALS OF 3 TO 5 INCHES WILL BE
POSSIBLE TODAY IN THE FLASH FLOOD WATCH AREA WITH LOCALLY HIGHER
AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SATURDAY. SOME STORMS
MAY BE STRONG TO MARGINALLY SEVERE WITH THE PRIMARY THREAT BEING
DAMAGING WINDS. HEAVY RAINFALL MAY PRODUCE PONDING OF WATER AND
MINOR FLOODING OF POORLY DRAINED AREAS.

SCATTERED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE EACH DAY
SUNDAY THROUGH WEDNESDAY. THESE STORMS COULD PRODUCE BRIEF HEAVY
DOWNPOURS...OCCASIONAL LIGHTNING STRIKES AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

32

In the hours before

Special weather statement, Jul 18, 5:08 AM CST, 5 hours 14 minutes before
LAZ034-046>050-181300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
608 AM CDT FRI JUL 18 2014

...AN AREA OF MODERATE TO HEAVY RAIN MOVING EAST AFFECTING ASCENSION
PARISH...WEST BATON ROUGE PARISH...POINTE COUPEE PARISH...EAST BATON
ROUGE PARISH...LIVINGSTON PARISH...IBERVILLE PARISH...

AT 603 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF MODERATE TO HEAVY RAIN ALONG A LINE EXTENDING FROM ZACHARY
TO 9 MILES SOUTHEAST OF PLAQUEMINE...MOVING EAST AT 15 MPH.

RAINFALL WILL AFFECT AREAS IN AND AROUND...BATON ROUGE
AIRPORT...GARDERE...BATON ROUGE...WESTMINSTER...OAK HILLS
PLACE...GREENWELL SPRING...PRAIRIEVILLE...DENHAM SPRINGS...WATSON
AND WALKER

HEAVY RAIN WILL ALSO RESULT IN REDUCED VISIBILITY ALONG INTERSTATE
10 AND 12. DRIVERS TRAVELING THROUGH THE IMPACTED AREAS SHOULD
EXERCISE CAUTION. SOME PONDING OF WATER WILL ALSO BE POSSIBLE ON LOW
LYING ROADWAYS AND IN AREAS OF POOR DRAINAGE. THIS IS ALSO DURING
THE MORNING COMMUTE DRIVERS SHOULD ALLOW FOR EXTRA TIME TO REACH
DESTINATIONS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

MJH
Special weather statement, Jul 18, 10:20 AM CST, 2 minutes before
LAZ058-060-061-072-181700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1120 AM CDT FRI JUL 18 2014

...LINE OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING ST. JOHN
THE BAPTIST PARISH...UPPER JEFFERSON PARISH...SOUTHERN TANGIPAHOA
PARISH...ST. CHARLES PARISH...

AT 1119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM RESERVE TO HAHNVILLE...MOVING
NORTHEAST AT 40 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
LAPLACE...KENNER AND NEW ORLEANS ARMSTRONG AIRPORT

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS 40 TO 50 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Charles

When
July 18, 10:22 AM CST
Where
St. Charles County, Destrehan
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.970, -90.380

Five trees were reported blown down in Destrehan.

Thunderstorm Wind, St. John the Baptist

When
July 18, 10:22 AM CST
Where
St. John the Baptist County, 0.92 mi NNW of La Place
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.081, -90.488

A tree was blown down on a house and caused wind damage on Kenilworth Drive in Laplace.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527024, 527025.